Funnel Cloud, St. Johns
- When
- August 1, 4:50 PM EST
- Where
- St. Johns County, Fruit Cove
- Reported by
- Public
- Coordinates
- 30.100, -81.630
A funnel cloud was reported near State Road 13 and Roberts Road.
Fast and moist SW steering flow pushed a stronger west coast sea breeze across the area which triggered a few strong storms as activity neared the I-95 corridor where greater storm coverage occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Fast and moist SW steering flow pushed a stronger west coast sea breeze across the area which triggered a few strong storms as activity neared the I-95 corridor where greater storm coverage occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 1, 2:17 PM EST, 2 hours 33 minutes earlier.
Area Forecast Discussion National Weather Service Jacksonville FL 317 PM EDT Wed Aug 1 2018 .SHORT TERM...Tonight through Saturday... Highly amplified ridge remains across the northern Atlantic while upper level troughing remains across the Great Lakes, diving southward into the lower Mississippi River Valley. As a result, a steady stream of tropical moisture remains across Florida and into Georgia, especially over the western half the forecast area. Scattered storms have been increasing in coverage across this area, moving northward but producing locally heavy rainfall along the way. That will be the primary hazard of most storms today, though we do have an above normal amount of 0-6km bulk shear for early August. Morning sounding at JAX showing 32 knots, and SPC mesoanalysis and forecast values of 30 to 40 knots extend northward into southeast Georgia. Most of the storms will be diurnally driven, though scattered showers and some thunderstorms may be ongoing across western zones overnight and early Thursday morning. The the upper level trough moves very little and the ridge over the Atlantic strengthens for tomorrow. The slightly closer edge of the trough may allow a weak shortwave to enter our area tomorrow to help enhance coverage of storms, but overall Thursday should end up fairly similar to today. The pattern starts to shift some on Friday as the Atlantic ridge starts to nose westward over Florida and along the Southeast coast. Onshore flow will shift winds more southeast rather than south-southeast as the surface high remains nearly stationary across the Atlantic. This should force the Atlantic seabreeze further inland and focus convection more east of I-95. PWATs remain near 2 inches and overall shear remains low so heavy rainfall will be the primary concern for Friday. By Saturday, heights rise as upper level ridge strengthens over the Atlantic and starts nudging eastward along the Atlantic coast. Surface high also remains steady across the Atlantic with onshore flow continuing but perhaps a bit weaker than the previous days as the high drifts northward. Total rainfall through the short term will range from about 1 to 2 inches with locally higher amounts expected, especially across the western third of the forecast area. The bulk of this rainfall will occur over the next 2 days and could cause some additional localized flooding concerns. .LONG TERM...Sunday through Wednesday... A gradual warming trend with below normal rain chances given drier air in place through Tue. A mean layer 1000-500 mb ridge axis will position over the Carolinas Sun and Mon, then settle south over the local area Tue then SE of the region into Wed. A dominant east coast sea breeze regime is expected early in the week with the best chances of afternoon/evening sea breeze merger toward the I-75 corridor. Tue, both sea breezes will develop and press inland with best rain chances across the interior between the St. Johns River basin and I-75. By Wed, WSW steering flow develops as the ridge axis is expected across south FL with a transition to a more dominant west coast sea breeze regime and the best chance of afternoon/evening tstorms between the St. Johns River basin and the I-95 corridor. Coverage of showers and tstorms will be less compared to this week as PWAT values fall below climo values near 1.5 inches through Tue, then moisture increases from the Gulf Wed with more seasonal convective coverage expected. A few pulse strong storms are possible each day, but overall a needed break in rainfall coverage for most areas. Temperatures will trend near normal in the lower 90s inland to upper 80s coast. Lows will range in the 70s. && .AVIATION... Breezy ESE winds with speeds 10-15 kts with gusts to 16-22 kts observed at terminals through early afternoon outside of developing showers and tstorms. Restrictions due to thunderstorms moving across the terminals this afternoon into the early evening. Included tempo groups for all TAF sites. Rainfall will press offshore of the Atlantic coast into the early evening, trailed by gradually clearing skies across the terminals. Both NAM and SREF hinted at patchy ground fog and low stratus across NE FL and SE GA 06-12Z Thursday but with fairly low probabilities. At this time trended with SCT010 conditions for now as boundary layer winds are expected to remain elevated to prevent significant fog restrictions. Similar rainfall pattern expected Thu as today with best chances of tstorms in afternoon and early evening impacting terminals. && .MARINE... South-southeast winds have fallen below caution levels and flirt near caution levels through the next few days especially for the offshore waters. Rip Currents: Moderate risk. && .HYDROLOGY... Santa Fe River Basin continues in minor flood this week, while other basins across northeast Florida and southeast Georgia remain elevated. With the potential for heavy rainfall over the next few days, rises to action stage or minor flooding is possible for other rivers across the area. && .PRELIMINARY POINT TEMPS/POPS... AMG 88 73 88 73 / 80 60 80 30 SSI 86 77 86 77 / 50 60 80 50 JAX 90 74 89 74 / 70 70 90 30 SGJ 88 74 88 74 / 50 60 70 40 GNV 90 73 89 73 / 70 60 80 40 OCF 90 73 89 73 / 70 50 90 40 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. && Elsenheimer/Enyedi/
Special Weather Statement
National Weather Service Jacksonville FL
342 PM EDT WED AUG 1 2018
GAZ150-152-164-012015-
Ware GA-Brantley GA-Charlton GA-
342 PM EDT WED AUG 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BRANTLEY...EASTERN
WARE AND NORTH CENTRAL CHARLTON COUNTIES UNTIL 415 PM EDT...
At 342 PM EDT, Doppler radar was tracking a strong thunderstorm near
Race Pond, or 9 miles northwest of Folkston, moving north at 25 mph.
Nickel size hail, excessive cloud-to-ground lightning and wind gusts
of 45 to 55 mph can be expected along with possible minor damage.
Locations impacted include...
Nahunta, Hickox, Race Pond, Fort Mudge and Winokur.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3088 8205 3089 8220 3121 8222 3121 8220
3120 8219 3122 8217 3120 8192
TIME...MOT...LOC 1942Z 181DEG 23KT 3095 8211
AKSpecial Weather Statement National Weather Service Jacksonville FL 435 PM EDT WED AUG 1 2018 GAZ152-153-165-012115- Inland Glynn GA-Inland Camden GA-Brantley GA- 435 PM EDT WED AUG 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMDEN...WEST CENTRAL GLYNN AND EAST CENTRAL BRANTLEY COUNTIES UNTIL 515 PM EDT... At 435 PM EDT, Doppler radar was tracking a strong thunderstorm near Woodbine, moving north at 20 mph. Nickel size hail, excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph can be expected along with possible minor damage. Locations impacted include... Woodbine, Waverly, Waynesville, Atkinson and Tarboro. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3092 8174 3093 8188 3124 8191 3122 8161 TIME...MOT...LOC 2035Z 190DEG 16KT 3101 8182 AK
Special Weather Statement
National Weather Service Jacksonville FL
454 PM EDT WED AUG 1 2018
GAZ136-152-153-012145-
Inland Glynn GA-Brantley GA-Wayne GA-
454 PM EDT WED AUG 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GLYNN...NORTHEASTERN
BRANTLEY AND SOUTHEASTERN WAYNE COUNTIES UNTIL 545 PM EDT...
At 454 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Doctortown to near Waynesville. Movement was
north northeast at 20 mph.
Nickel size hail, excessive cloud-to-ground lightning and wind gusts
of 45 to 55 mph can be expected along with possible minor damage.
Locations impacted include...
Jesup, Gardi and Doctortown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3169 8186 3167 8185 3166 8183 3165 8182
3165 8181 3166 8181 3164 8179 3163 8179
3163 8177 3161 8177 3161 8175 3160 8175
3161 8174 3158 8170 3122 8172 3124 8189
3170 8189
TIME...MOT...LOC 2054Z 202DEG 12KT 3166 8183 3128 8185
AKSpecial Weather Statement
National Weather Service Jacksonville FL
505 PM EDT WED AUG 1 2018
FLZ037-040-012145-
Putnam FL-Marion FL-
505 PM EDT WED AUG 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARION AND
SOUTHEASTERN PUTNAM COUNTIES UNTIL 545 PM EDT...
At 505 PM EDT, Doppler radar was tracking a strong thunderstorm over
Salt Springs, moving north at 20 mph.
Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.
Locations impacted include...
Pomona Park, Salt Springs, Lake Delancy, Fruitland, Welaka, Lake Como
and Georgetown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2925 8180 2955 8182 2953 8154 2934 8162
2932 8168 2930 8167 2930 8166 2928 8164
2924 8166
TIME...MOT...LOC 2105Z 185DEG 16KT 2932 8172
AKSpecial Weather Statement
National Weather Service Jacksonville FL
536 PM EDT WED AUG 1 2018
FLZ033-038-012200-
Inland Flagler FL-Inland St. Johns FL-
536 PM EDT WED AUG 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FLAGLER AND SOUTH
CENTRAL ST. JOHNS COUNTIES UNTIL 600 PM EDT...
At 536 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hastings, moving north at 20 mph.
Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.
Locations impacted include...
Hastings, Elkton and Spuds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2960 8139 2960 8148 2971 8153 2976 8153
2977 8154 2979 8155 2980 8138
TIME...MOT...LOC 2136Z 173DEG 16KT 2965 8145
AKSpecial Weather Statement
National Weather Service Jacksonville FL
538 PM EDT WED AUG 1 2018
FLZ024-GAZ154-165-166-012215-
Inland Nassau FL-Inland Camden GA-Coastal Glynn GA-Coastal Camden GA-
538 PM EDT WED AUG 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMDEN COUNTY UNTIL 615
PM EDT...
At 538 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kingsland, moving north at 20 mph.
Excessive cloud-to-ground lightning and wind gusts 40 to 50 mph can
be expected along with possible minor damage.
Locations impacted include...
Kingsland and Woodbine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3073 8164 3073 8166 3074 8166 3074 8173
3110 8170 3108 8151
TIME...MOT...LOC 2138Z 189DEG 18KT 3085 8167
AKThe Jacksonville radar (KJAX), 43 km away, was scanning. The volume nearest the first event began at 21:52 UTC.
1 funnel cloud. Local standard time, as filed.
A funnel cloud was reported near State Road 13 and Roberts Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780975.